Michigan, 2026

Winter Weather in Michigan, January 8 to 9, 2026

January 8 to 9, 2026 · NWS MQT · 5 events in 5 counties and zones

P. P.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A Colorado low moved through the Upper Great Lakes on January 9th bringing wet snow to parts of the western and north central U.P. Over the eastern U.P. precipitation fell as rain with widespread amounts over 1.25 inches. This resulted in ponding of water on the roads in the Escanaba area. Snow amounts were generally in the 3 to 5 in range but as much as 9 inches was reported in Baraga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 8, 6:37 PM CST, 2 hours 23 minutes earlier. Its key messages:

  • Rain will change to snow tonight across the western half of Upper Michigan. Snowfall amounts of 3-6 inches is expected for interior areas south and west of Marquette. See the latest Winter Weather Advisory for additional information.
  • Moderate rainfall tonight into Friday morning across southern and eastern Upper Michigan may result in isolated flooding and ponding on roadways, especially where storm drains are covered by snow.
  • Widespread light to moderate snowfall is possible Saturday into Saturday night. There continues to be uncertainty about the track of this system though. Interested parties should keep an eye on future forecasts.
Area forecast discussion, Jan 8, 6:37 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
737 PM EST Thu Jan 8 2026

.KEY MESSAGES...

- Rain will change to snow tonight across the western half of Upper
Michigan. Snowfall amounts of 3-6 inches is expected for interior
areas south and west of Marquette. See the latest Winter Weather
Advisory for additional information.

- Moderate rainfall tonight into Friday morning across southern and
eastern Upper Michigan may result in isolated flooding and ponding
on roadways, especially where storm drains are covered by snow.

- Widespread light to moderate snowfall is possible Saturday into
Saturday night. There continues to be uncertainty about the track of
this system though. Interested parties should keep an eye on future
forecasts.

&&

.DISCUSSION...
Issued at 222 PM EST Thu Jan 8 2026

Abundant moisture below a low level inversion has kept most of the
region under cloudy skies this morning, but clearing was observed
near the lakeshore and interior west. Pockets of fog/mist and
drizzle were noted by surface observations and webcams, with
improvement taking place as the hours progressed and mixing
increased. Temperatures have been observed in the 30s.

GOES 16 water vapor imagery highlights an expansive region of deep
moisture over central CONUS associated with a surface low currently
analyzed over Kansas. Upstream from there, deep mid to upper level
troughing is observed digging south through the Rockies with
multiple impulses scattered throughout. As the week concludes and
the weekend progresses, these features will press east and
northeast, gradually transitioning into a split flow regime thanks
to a reinforcing shortwave exiting the Canadian Rockies. This
ultimately ends with a closed upper level low exiting the Great
Lakes Sunday night. As this system pulls away, northwest flow aloft
establishes itself across western CONUS, enabling the migration of
multiple shortwaves/clippers toward the Great Lakes next week. As
this pattern evolves, there are two systems of note tonight and
again Saturday, that may result in impactful precip across the
region.

For tonight, the upstream low is expected to lift northeast into the
Great Lakes region this evening, eventually transiting northern Lake
Michigan Friday morning, before it continues its journey into
Ontario through the day. Latest CAMS bring precip into the south-
central around 8pm EST and then overspread the east/central/west
thereafter - ending from west to east Friday morning. Favorable
upper level jet dynamics and strong low level fgen will support QPF
values approaching an inch across the east half which will be closer
to the surface low. Much of this will fall as rain overnight for
lakeshore areas of Lake Superior and in areas east of a line drawn
from Munising to Menominee before mixing with snow Friday morning,
while parts west of this line and removed from the lakeshore cool
fast enough for rain to transition to snow tonight. Model soundings
show this progression well and generally have this rain to snow
transition occuring near midnight west of that line. Additionally,
most guidance now removes the potential for freezing rain. With this
said though, I won't rule out some potential for freezing rain
because temperatures will be close to freezing for most of the
overnight period. Rainfall rates though may limit any ice
accumulation. There are questions about how impactful this rain
could be given anticipated values of 1-1.5 inches and NOHRSC
analysis of 4 to 20+ inches of snow depth, but areas with low lying
roadways or with poor drainage should at least expect ponding.

Where precip transitions to snow tonight, accumulations are likely
to range from a trace to near 7 inches. The highest accumulations
are expected across the higher terrain of Baraga and Marquette
counties, where orographic enhancement should support snowfall rates
close to 1 inch per hour at times. Other areas west of Marquette
along US-41 and southwest into the interior, including M-95 and 141,
and US-2 between Iron Mountain and Watersmeet are likely to see 2-4
inches. Snow character is expected to be wet, especially in the
first few hours of snowfall. Given this and latest HREF suggesting
snowfall rates >0.5 inches per hour in these locations, opted to
expand the Winter Weather Advisories to southern Houghton,
Ontonagon, Gogebic, and Iron counties.

The second system of note organizes Friday night, as a shortwave
presses eastward through North Dakota and a southern stream begins
to lift out of the Southern Plains. These two phase over the Upper
Great Lakes, resulting in a surface low somewhere from Lake Huron to
Lake Erie. Latest 12z ensemble membership of the EC, GEFS, and GEPS
guidance packages continue to handle this event somewhat poorly,
while deterministic guidance packages continue to present a more
consistent scenario of a deepening low over Lake Huron. Should the
latter occur, an inverted trough stretching northwest into western
Upper Michigan Saturday would be the focus for widespread light to
moderate snowfall before deformation zone snow wraps around the low
from the northeast Saturday night, prolonging the light to moderate
snow in areas downwind of Lake Superior. This also results in a
tighter pressure gradient over the region by Saturday night,
supporting stronger northeast to northerly winds. Should the more
eastward solutions occur though, light winds, and maybe some light
snow would be expected. Given the run to run consistency of the
deterministic packages, am leaning toward those (the widespread
light to moderate snow) being the more likely; however, confidence
in this outcome is only medium (~50%).

Otherwise, daytime temperatures look to peak in the low 30s Friday,
with a drop back into the 20s for the weekend. Overnight lows
tonight will be more mild than average, but the west half can expect
to fall to near or just below freezing while the east bottoms out
near or just above freezing. Afterwards, overnight lows mostly in
the teens are expected for the weekend. Low level warm air advection
next week will allow temperatures to oscillate above or to near
freezing Monday and Tuesday, then fall back below freezing
overnight.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 737 PM EST Thu Jan 8 2026

LIFR/VLIFR conditions to prevail at all TAF sites through at least
tomorrow morning. Fog and low ceilings continue to impact TAF sites
this evening. And, conditions will not improve as a low pressure
system passes to the south of the UP tonight. This will bring rain
to all TAF sites, which will transition to a rain/snow mix and
eventually all snow. The FZRASN threat has diminished, but still
cannot entirely be ruled out in the transition. IWD and CMX could
see a return to VFR by tomorrow afternoon in the wake of the system,
but SAW will likely only improve to MVFR levels. In addition, winds
will become northwesterly with frontal passage and strong early
tomorrow morning. Gusts will be in the 30 to 35 kt range at CMX
and SAW.

&&

.MARINE...
Issued at 210 PM EST Thu Jan 8 2026

Southerly winds falling below 20kts this afternoon veer northerly
over the western end of the lake by the early evening, and across
the rest of the lake overnight. Expect gusts to increase to 20-25kts
from west to east after midnight, then gales to 35kts develop
Friday morning over the eastern half of the lake. Winds fall back
below 20kts from west to east Friday evening while backing to the
south. Models continue to hint at the potential for a stronger
system to impact the region over the weekend as another low develops
in the vicinity of Lower Michigan, but forecast confidence remains
low with respect to placement, timing, and evolution of this
feature. Will continue to monitor in the coming days as these
details will have large implications for potential Gales and
freezing spray over Lake Superior this weekend. The latest NBM
continues to depict a 40-50% chance for northerly Gales developing
across central and eastern Lake Superior late Saturday into Sunday,
which is reflected in the current forecast.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 7 AM EST /6 AM CST/ Friday for
     MIZ002-009-010-084.

  Winter Weather Advisory from 11 PM this evening to 10 AM EST
     Friday for MIZ004-005.

Lake Superior...
  Gale Warning from 7 AM to 4 PM EST Friday for LSZ244-245-
     248>250-265-266.

  Gale Warning from 10 AM to 4 PM EST Friday for LSZ251-267.

Lake Michigan...
None.

&&

DISCUSSION...JTP
AVIATION...TDUD
MARINE...LC
Hazardous weather outlook, Jan 8, 2:52 PM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
352 PM EST Thu Jan 8 2026

MIZ001>007-009>014-084-085-092100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
352 PM EST Thu Jan 8 2026 /252 PM CST Thu Jan 8 2026/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Rain will change to snow tonight across the western half of Upper
Michigan. Snowfall amounts of 3-6 inches is expected for interior
areas south and west of Marquette. See the latest Winter Weather
Advisory for additional information.

Moderate rainfall tonight into Friday morning across southern and
eastern Upper Michigan may result in isolated flooding and
ponding on roadways, especially where storm drains are covered by
snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread light to moderate snowfall is possible Saturday into
Saturday night. There continues to be uncertainty about the track of
this system though. Interested parties should keep an eye on future
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through social
media.

LSZ162-240>251-263>267-092100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
352 PM EST Thu Jan 8 2026 /252 PM CST Thu Jan 8 2026/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Northerly gale force winds are expected across eastern Lake
Superior Friday. See the latest Marine Weather Message for
additional information.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-092100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
352 PM EST Thu Jan 8 2026

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JTP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Iron

When
January 8, 9:00 PM CST to January 9, 6:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Three to four inches of wet snow fell across Iron County. The West Iron County schools were delayed for 2 hours in the morning. Key impacts: Transportation delays, school delays.

Winter Weather, Gogebic

When
January 8, 9:00 PM CST to January 9, 6:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Three to four inches of wet snow fell across the eastern portion of Gogebic County. Key impacts: Transportation delays.

Winter Weather, Marquette

When
January 8, 11:00 PM EST to January 9, 10:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Wet heavy snow fell over the northern half of Marquette County resulting in travel difficulties and school closures, including the larger school districts. Snow amounts were generally in the 3 to 4 inch range, though near the lakeshore there was considerably less snow. The NWS Negaunee office reported 4.1 of snowfall with this event on 1/9, 0658 EST. Key impacts: Transportation delays, school closures.

Winter Weather, Alger

When
January 8, 11:00 PM EST to January 9, 10:00 AM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

An inch or two of wet snow along with rainfall of over an inch resulted in slushy roads around Alger County. The Munising School District closed due to the slushy conditions. Key impacts: Transportation delays, school closures.

Winter Weather, Southern Houghton

When
January 8, 11:00 PM EST to January 9, 7:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Three to four inches of wet snow fell across Southern Houghton County. Key impacts: Transportation delays.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2026Every state in 2026This day in weather historyWarnings in Michigan, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315003, 1315006, 1312843, 1315001, 1315005.